• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Merrem I.V. (meropenem for injection) for Intravenous Use Only


Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER) -- March 2008

 

The detailed view includes drug products with safety labeling changes to the BOXED WARNING, CONTRAINDICATIONS, WARNINGS, PRECAUTIONS, ADVERSE REACTIONS, or PATIENT PACKAGE INSERT/MEDICATION GUIDE sections. Deletions or editorial revisions made to these sections are not included in this summary.


Summary View

 

Sections Modified Summary of Changes to Contraindications and Warnings

WARNINGS

  • Seizure Potential
  • Clostridium difficile associated diarrhea (CDAD)

PRECAUTIONS

  • Drug Interactions
    • A clinically significant reduction in serum valproic acid concentration has been reported in patients receiving carbapenem antibiotics and may result in loss of seizure control...
  • Information for Patients
    • Diarrhea is a common problem caused by antibiotics which usually ends when the antibiotic is
      discontinued...

ADVERSE REACTIONS

  • Postmarketing Experience
    • Hematologic
      • A positive direct or indirect
        Coombs test
      • Hemolytic Anemia

WARNINGS: Seizure Potential

Seizures and other CNS adverse experiences have been reported during treatment with Merrem I.V....

Carbapenems, including meropenem, may reduce serum valproic acid concentrations to subtherapeutic levels, resulting in loss of seizure control. Serum valproic acid concentrations should be monitored frequently after initiating carbapenem therapy. Alternative antibacterial or anticonvulsant therapy should be considered if serum valproic acid concentrations drop below the therapeutic range or a seizure occurs...

WARNINGS: Clostridium difficile

Clostridium difficile associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including Merrem I.V., and may range in severity from mild diarrhea to fatal colitis. Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C. difficile.

C. difficile produces toxins A and B which contribute to the development of CDAD. Hypertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents.

If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C. difficile may need to be discontinued. Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated.